Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 89, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2000, 7:21 PM MDT for Hettinger County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 6, 2000, 7:21 PM MDT (01:21 UTC)
- Expired
- Jul 6, 2000, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:15 PM MDT | Tornado Watch | SPC | 5 hr |
| Jul 6, 6:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2179 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 29.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 070123 SVRBIS NDC041-070145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 721 PM MDT THU JUL 6 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 745 PM MDT * AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF REGENT...OR ABOUT 28 MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... CROSS HIGHWAY 8 BY 740 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT MDT. LAT...LON 4652 10277 4640 10258 4664 10218 4663 10259 .END 43
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT THU JUL 6 2000 FORECAST CONCERN THROUGH PERIOD IS THUNDERSTORMS. MOST PRESSING IS THE FIRST PERIOD RISK OF SEVERE AND WITH VERY HEAVY RAIN. SEVERE WEATHER PARAMETERS ARE IN PLACE...REFERENCE SPC SEVERE WEATHER OUTLOOK DAY 1 SWODY1...ONE LIMITING FACTOR APPEARS TO BE HEIGHT OF WET BULB ZERO...ABOUT 11 KFT...WITH VERY MOIST AIR OVER REGION... DEWS ABOVE 70. IN FACT STORMS THAT ARE INDICATED AS SEVERE ON BOTH KBIS AND KMBX 88D/S ARE YIELDING REPORTS OF VERY HEAVY RAIN AND PEA SIZE HAIL. THIS WITH VIL AS HIGH AS 62. WARNING-DECISION MAKING WILL BE A TOUGH TASK THIS EVENING. ETA SHOWS STORMS DEVELOPING INTO AN MCS OVER ND OVERNIGHT. WITH THAT IN MIND WILL WORD ZONES POSSIBLY SEVERE. LOCAL K INDEX STUDY SHOWS THAT WITH THE VALUES IN PLACE TODAY VERY HEAVY RAIN SHOULD BE EXPECTED. CONCERN THEN GOES TO FLASH FLOODING DUE TO SATURATED GROUND MANY AREAS. FLASH FLOOD GUIDANCE IS IN THE 1 TO 3 INCH RANGE MOST OF CWA. WILL ISSUE WATCH FOR FLASH FLOOD...BUT WITH NO STORMS DEVELOPING YET...WILL BE CAREFUL NOT TO OVERDUE WATCH COVERAGE AREA. WILL CONFINE IT TO THE WEST FOR NOW AND UPDATE IF NEEDED. SYSTEM PULLS INTO MINNESOTA FRIDAY AND SURFACE TROF CROSSES FROM CENTRAL TO EASTERN ND. THIS ALLOWS LOWER DEW POINT AIR INTO THE WEST...BUT THE EAST HEATS UP WITH DEW ONLY FALLING TO THE LOWER 60S. UNCOMFORTABLE EAST...BUT NO STORMS EXPECTED AS SUBSIDENCE WILL BE STRONG. NEXT CHANCE STORMS SATURDAY MORNING WEST...SPREADING EAST. .BIS...FLASH FLOOD WATCH FOR WESTERN THIRD OF ND TONIGHT...TO INCLUDE CROSBY...ISN...WATFORD CITY...KILLDEER...DIK...D04...HEI ...ELGIN. JP MARTIN
In the hours before
Local storm report, Jul 6, 5:03 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUL 06 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 20 NNE TURTLE LAKE ND .88 INCH HAIL
07/06/00 MCLEAN REPORTED BY SKYWARN
STORM SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:34 PM MDT | Tornado Warning | BIS | Hettinger | 41 min |
| Jul 6, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 6, 7:01 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 64 min |
| Jul 7, 3:17 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 43 min |
| Jul 7, 4:18 AM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 42 min |
| Jul 7, 4:58 AM MDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.